Benicar Side Effects Linked to Celiac Disease Symptoms: Study

feature photo

Additional Resources

  • Contact a Lawyer

    Submit information about a potential case to be reviewed by an attorney.
    • This field is for validation purposes and should be left unchanged.

By: Ricky Allen | Published: July 5th, 2012

The hypertension drug Benicar has been linked to a number of reports involving serious gastrointestinal side effects, producing symptoms typically associated with celiac disease, which may result in a misdiagnosis of the disorder.

According to a study that will be published in the August issue of the medical journal Mayo Clinic Proceedings, researchers indicate that side effects of Benicar (olmesartan) should be considered when users of the medication experience gastrointestinal problems like nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities.

Benicar is prescribed for the treatment of hypertension, high blood pressure, and works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently.

Researchers indicate that between 2008 and 2011, Mayo Clinic physicians treated 22 patients from 17 different states who experienced symptoms similar to celiac disease or who had been diagnosed with the disease after taking the Benicar. Researchers indicate that once patients stopped using the medication, their symptoms improved.

Celiac disease is an autoimmune disorder of the small intestines that occurs among individuals who are genetically predisposed to the condition. There is no known cure for celiac disease, and the only effective treatment for the condition is a life-long gluten free diet. However, researchers indicate that users of Benicar had their symptoms of celiac disease improve once they stopped using the medication.

Mayo Clinic researchers hope that with awareness of the connection between the drug and its symptoms, doctors will think about medications as a possible cause in other cases.

Benicar is categorized as an angiotensin receptor blocker (ARB), which is a class of medications that block the action of angiotensin II, a potent chemical that causes muscles surrounding blood vessels to contract, thereby narrowing blood vessels. This narrowing increases the pressure within the vessels and can cause high blood pressure (hypertension).

ARBs prevent angiotensin II from binding to angiotensin II receptors on blood vessels. As a result, blood vessels enlarge (dilate) and blood pressure is reduced. Reduced blood pressure makes it easier for the heart to pump blood and can improve heart failure.

According to the U.S. Food and Drug Administration, pharmacies dispensed Benicar to 1.2 million Americans in 2010.

In June 2010, the FDA announced that it was conducting a safety review of Benicar side effects to evaluate whether the medication may increase the risk of death due to heart problems among patients with type 2 diabetes. The investigation was launched after data from two clinical trials identified at least 25 individuals taking Benicar who died from cardiovascular problems.

In July 2010, the FDA launched another safety review to evaluate the risk of cancer with Benicar and other medications in the same class, such as Atacand, Avapro, Cozaar, Diovan, Micardis and Tevetan. However, approximately one year later federal drug safety experts indicated that they were unable to find any link between cancer and the popular class of medications.

Tags: , ,

There Are 3 Comments So Far • (Add Your Comments)

  1. After taking Benicar for about 2 years I developed SEVERE sprue like symptoms. I lost 75 pounds, was hospitalized for 22 days and am now on TPN treatment in an attempt to nourish my body which has become so depleted of nutrition. My body was literally eating itself in an attempt to stay alive. I was unable to absorb any nutrition or medication or hydrate through normal digestion and came near death. I am still a very long way from total recovery. My doctor took me off Benicar 2 months ago when he learned from a Mayo Clinic study of the possible side effects of this drug. I’ve been unable to return to work and am now on disability as I try to recover from what we believe was an extremely severe reaction to this drug.

  2. My story is exactly same as James’. However, my condition developed after taking Benicar for over 5 years. I stopped in January and doing well now. But it has changed my life.

  3. I use to have a very strong digestive system and it changed suddenly that even a salad would upset my stomach. one day about 18 months ago I came across an article about benicar and gastrointestinal side effects. It clicked and made sense that about the same time I started taking benicar soon after the stomach issues occured. I stopped taking the medicine and saw improvement however my stomach has not fully recovered now recently it seems I am lactose intolerant.

Post Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published and will be confidential.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.